Wyoming, 2020

Winter Storm in Wyoming, January 11 to 12, 2020

January 11 to 12, 2020 · NWS RIW · 2 events in 2 counties and zones

Another shortwave moved through western Wyoming and brought heavy snow to portions of the area. The heaviest snow fell in the favored upslope areas of the Tetons where 22 inches was recorded at Grand Targhee.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another shortwave moved through western Wyoming and brought heavy snow to portions of the area. The heaviest snow fell in the favored upslope areas of the Tetons where 22 inches was recorded at Grand Targhee. In the Star Valley, favorable northwest flow brought 13 inches of snow at Alpine. Snow amounts dropped sharply further south with only 2 inches at Afton, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 10, 10:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 10, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1020 PM MST Fri Jan 10 2020

.SHORT TERM...This evening through Saturday night

Dry conditions will continue across the area this afternoon into
the evening. Gusty west winds over Sweetwater County will
transition toward Casper this evening, as the surface gradient
tightens in response to the approaching storm system. These winds
tonight will continue to increase from Red Canyon/South Pass over
to Natrona County and southern Johnson County. Gusts of 35 to 45
mph will occur from tonight through the day Saturday. This winter
storm will bring the next round of snow to northwestern portions
tonight, spreading southward across the west through the overnight
hours. Snow will be ongoing Saturday and Saturday night. Periods
of heavier snow will be possible over the Tetons and Jackson
Valley Saturday afternoon and evening. Have issued Winter Weather
Advisories for portions of the far west for this storm. These
advisories will likely be extended into Sunday, as snow is
expected to continue. More details on this will be explained
below. Otherwise, very light snow/flurries will spread across
southern portions by Saturday morning. These showers will continue
through the day, before ending by Saturday evening. Gusty winds
will return by the afternoon, which could cause blowing
snow/reduced visibilities over the Interstate 80 corridor. Dry and
cold conditions will remain in place across areas east of the
Divide Saturday. Portions of Johnson County and the Cody
Foothills will be the exceptions, where highs in the middle 30s
are expected.

.LONG TERM...Sunday through Friday

Snow does indeed continue on Sunday across the west. Winds will be
breezy in some areas west and gusty in the mountains and prone
areas east of the Divide. Some isolated snow may make it to the
Bighorns or across the far south, but snow east of the Divide will
be more likely on Monday. In fact, Monday could be quite nasty
across the far south with gusty winds developing and scattered
snow likely in the afternoon hours. Tuesday afternoon looks to be
a repeat with snow still steadily falling in the west and
scattered PoPs across the south. Winds on Tuesday will not be
quite as strong as on Monday, but still blustery and blowing snow
quite likely. Wednesday through Friday, snow finally lets up in
the west, but unfortunately will not stop altogether. A trough
will be moving onto the west coast and near the area keeping
moisture and snow chances across the west. The GFS is leaning
towards periods without snow, but pinpointing the timing down is
too uncertain this far out.

Aside from the ongoing train of snow for western WY, also of note
is temperatures. Previous model runs had arctic air moving in
over the area, but have since backed off on the severity of said
cold. The coldest day will be Wednesday, with widespread negative
lows still likely even with the slightly warmer trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1015 PM MST Fri Jan 10 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites through the period.
Windy conditions at KCPR will decrease around 01Z. Snow will occur
over the Wind River and Absaroka mountains with lower ceilings and
some mountain obscuration.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will occur in the mountains overnight through Saturday night
with MVFR to IFR conditions. Mountains will be frequently obscured.
KJAC will see snow for most of the forecast period with MVFR/IFR
conditions.

KPNA and KBPI airports will see a period of snow Saturday morning
with MVFR to IFR conditions, then improving conditions after 19Z.
VFR conditions will occur by 00Z.

KRKS will see some light snow pass through Saturday morning with
MVFR to IFR conditions. After 18Z, VFR conditions are expected. The
gusty wind will occur through 01Z, then decrease.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Dry conditions will continue across the area through this evening,
before snow returns to far western portions by midnight. Snow will
spread southward through the overnight hours and continue through
the day Saturday. Snow will remain likely over these areas through
Tuesday night. Gusty winds over zone 279 this afternoon will
subside this evening and shift toward zones 280/289. These winds
will increase with gusts of 35 to 45 mph late tonight and continue
through the day Saturday. Otherwise, temperatures will remain
cold tonight and Saturday. Zones 276 and 281 will warm above
freezing during the day Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Saturday to 6 AM MST Sunday
for WYZ023-024.

Winter Weather Advisory from 11 PM this evening to 6 AM MST
Sunday for WYZ012-013.

&&

SHORT TERM...LaVoie
LONG TERM...Bourque
AVIATION...AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 10, 2:33 PM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
233 PM MST Fri Jan 10 2020

WYZ001>020-022>030-112145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
233 PM MST Fri Jan 10 2020

...Winter Weather Advisory for portions of Western Wyoming late
tonight through Sunday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Snow will return to far western portions tonight, continuing into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Light snow to flurries, combined with gusty winds, will
create periods of blowing snow across southern portions.

Saturday through Tuesday...Significant snowfall possible over the
west. Very windy on Saturday between Rock Springs and Casper.

Bitterly cold temperatures Tuesday and beyond next week. The
coldest area will be over the east and north, where record low
temperatures and coldest highs are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged today to report significant
weather conditions, according to standard operating procedures.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
January 11, 12:00 AM MST to January 12, 12:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell through much of the Tetons. The highest amount was 22 inches at the Grand Targhee SNOTEL site.

Winter Storm, Star Valley

When
January 11, 12:00 AM MST to January 12, 2:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in the northern portion of the Star Valley where 13 inches of snow fell at Alpine, Wyoming. Amounts dropped sharply further to the south.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868878, 868882.